Thunderstorm Wind, Guthrie
- When
- September 9, 12:35 PM CST
- Where
- Guthrie County, Menlo
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.520, -94.420
Four foot diameter tree down in town.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Deep moisture moved into Iowa as a strong shortwave moved into the central U.S. Moisture from former hurricane Norbert moved into the central U.S. as a low pressure system developed over Kansas. The low from Kansas moved northeast into Iowa during the night of the 9th and morning of the 10th. The low was over southwest Wisconsin on the morning of the 10th. The atmosphere was unstable with 1000 to 2000 J/kg of CAPE available. CAPE in the -10 to -30 C layer of the atmosphere was in the 300 to 600 J/kg range with downdraft CAPE around 500 J/kg. Strong shear was present with 45 to 65 kts of effective shear. The LCL was fairly low, between 500 and 750 meters. A deep cloud depth was present with the freezing level around 14,000 feet. Precipitable water values increased through the afternoon and evening of the 9th and were greater than 2 inches over a large part of the state. Very little severe weather occurred with the system. A severe cell moved across southwest Iowa and produced 1 to 2 inch diameter hail in Adams and Taylor Counties. Severe winds were also reported in Adams County with several trees blown down. The primary event was the heavy rainfall. Two to six inches of rain fell over the south half of the state. The heaviest band extended from the southwest into the central parts of the Des Moines CWA. Four to Six inches of rain fell from near Creston through Indianola to Oskaloosa resulting in widespread flash flooding. The highest rainfall report was in the Afton area of Union County with 8.8 inches reported. Numerous roads and bridges were washed out in the area. Heavy rainfall across much of south central Iowa left 8 counties still in Areal Flood Warnings on the 10th. Many roads washed out and some bridges were washed out in Clarke, Ringgold and Madison Counties. Other counties continued with some flooded roads or flooded low water crossings. There was one water rescue in the early morning hours in Madison County that included two separate vehicles at different times. The vehicles hit a low water crossing at 1700 Pitzer Rd and stalled. Both occupants were rescued at the same time by local law enforcement. No injuries were reported with the water rescues. Some rivers went into flood as well with minor and close to moderate flooding occurring within the next few days. Most of the flashy creeks and streams near larger metropolitan areas the CWA were not affected...but smaller streams in some of the more rural counties were the main ones affected. River flooding occurred in parts of central and southeast Iowa from the 10 through the 12th. The South, Middle, and North Rivers rose above flood state by one to three feet. The mainstem Des Moines River at Ottumwa crested about a foot over flood stage. The Raccoon River also flooded in Des Moines at Fleur Drive with the river cresting about two and one half feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 9, 11:35 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT TUE SEP 9 2014 .SHORT TERM /TODAY/... ISSUED AT 403 AM CDT TUE SEP 9 2014 ONGOING MCS OVER EASTERN IOWA CONTINUES TO BACK BUILD OVER THE FAR EASTERN SECTIONS OF THE FORECAST AREA...BUT MOST OF THE MODELS HAVE MISPLACED THE INITIAL DEVELOPMENT AND SUBSEQUENT POSITION BY PLACING THE SYSTEM BACK TOO FAR INTO OUR AREA. THUS...SOME DEVELOPMENT IS TAKING PLACE AND SHOULD BACK BUILD ACROSS THE EAST AND SOUTHEAST THIS MORNING...BUT NOT TO THE EXTENT THAT HAD BEEN FORECAST OVER THE PAST 24 HOURS. THIS THUNDER IS OCCURRING IN A ZONE OF WARM AIR ADVECTION COMBINED WITH A WEAK WAVE RIPPLING THROUGH THE FLOW OVER A SFC WARM FRONT NOW LOCATED OVER CENTRAL IOWA. TEMPS CONTINUE TO STABILIZE AND HAVE ACTUALLY INCREASED A BIT OVERNIGHT WITH THE FRONT MOVING NORTH...SO MORNING LOWS WILL REMAIN ABOUT WHERE WE ARE NOW AND HIGHS TODAY WILL MOVE UP INTO THE UPPER 70S NORTH TO LOWER 80S SOUTH. AN AREA OF PARTIAL CLEARING WITH MAINLY MID TO UPPER LEVEL CLOUDS HAS DEVELOPED OVER MUCH OF THE NORTH/NORTHWEST AND THIS TREND WILL CONTINUE INTO THE MORNING HOURS AS THE EASTERN IOWA MCS STRUGGLES TO BACKBUILD ACROSS THE SOUTHEAST AND SOUTH DURING THE MORNING. HOURS. THERE ARE TWO DISTINCT WAVES IN THE STRONG WEST SOUTH WESTERLY FLOW HEADING TOWARD THE REGION LATER TODAY. THE LEADING WAVE ON WATER VAPOR IMAGERY IS SHOWING UP OVER WYOMING AND WILL MOVE INTO NORTHWEST IOWA BY 00Z. THIS WILL HELP TO INITIATE AN AREA OF THUNDERSTORMS ACROSS THE WEST AND NORTHWEST BETWEEN 20Z AND 00Z THIS AFTERNOON AS THE AREAL COVERAGE EXPANDS RAPIDLY IN THE AFTERNOON HOURS. UNTIL THEN...THE MAIN FOCUS FOR ANY ACTIVITY WILL GENERALLY BE IN THE CHANCE CATEGORY OVER THE SOUTH AND SOUTHWEST NEARER THE IOWA/MISSOURI BORDER. AS A SECOND STRONGER WAVE OVER SOUTHERN UTAH/IDAHO NOW...REACHES THE COLORADO/NEBRASKA/NW KANSAS TRI STATE AREA...A SFC LOW WILL CONSOLIDATE OVER IOWA THIS EVENING AS SIGNIFICANT FORCING DEVELOPS AT ALL LEVELS. AS PER PREVIOUS FORECASTS...THE MODELS HAVE BEEN ADVERTISING MANY SIGNIFICANT PARAMETERS FOR HEAVY RAINFALL...PWATS INCREASING TO 1.75 TO 2 INCHES SOUTHWEST BY 00Z...WARM CLOUD DEPTHS TO 13KFT BY 00Z SOUTHWEST AS WELL. WITH THE EXPANDING FORCING BY 00Z...ALREADY LOOKING AT THE POTENTIAL FOR SOME ISOLATED LOCALLY HEAVY RAINFALL LATE IN THE AFTERNOON. INSTABILITY INCREASES BY LATE AFTERNOON AS WELL WITH SCT THUNDERSTORMS BECOMING MORE NUMEROUS BY LATE AFTERNOON WITH AN INCREASING THREAT FOR SEVERE WEATHER ACROSS THE WEST/SOUTHWEST. LOW LEVEL BULK SHEAR/SRH/AND INSTABILITY BECOMES MORE FAVORABLE FOR SOME TORNADOS AS WELL NEARER THE WARM FRONT ACROSS THE WEST/SOUTHWEST/ /SOUTH DURING THE LATE AFTERNOON HOURS AND EVENING HOURS GENERALLY ALONG AND SOUTH OF US30 AND WEST OF I35 EARLY...POSSIBLY EXTENDING EAST AFTER 00Z AS WELL. AS THE CONVECTION INCREASES...AND MERGES DURING THE MID EVENING HOURS...THE BIGGER THREAT WILL TURN TOWARD HEAVY RAINFALL AND WIND FOR THE REMAINDER OF THE NIGHT. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 403 AM CDT TUE SEP 9 2014 FOCUS WILL BE ON THE SYSTEM TO IMPACT THE AREA MAINLY TONIGHT INTO EARLY WEDNESDAY AND TEMPERATURES THROUGHOUT THE FORECAST PERIOD. LARGE AREA OF SFC LOW PRESSURE EXPECTED TO BE CENTERED ACROSS WRN KS/SE CO AT THE START OF THE PERIOD AT 00Z THIS EVENING...WITH AN ASSOCIATED WARM FRONT STRETCHING ENE THROUGH ERN NE/SE SD INTO SRN MN. ELONGATED TROUGH AXIS TO STRETCH FROM WESTERN IOWA SOUTHWESTWARD THROUGH CENTRAL KS BY 06Z WITH THE TRIPLE POINT TRAVELING ACROSS NORTHWEST IOWA LATE THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW EXPECTED TO DEEPEN AS IT LIFTS NORTHEAST THROUGH THE REGION WITH STRONG SOUTHERLY FLOW SETTING UP ACROSS THE STATE. 40-50KT LLJ SETS UP TONIGHT AIMING RIGHT INTO CENTRAL/EASTERN IOWA...WITH A TREMENDOUS AMOUNT OF MOISTURE STREAMING NORTH INTO THE STATE. PWAT VALUES INCREASE TO 1.8 TO NEARLY 2 INCHES ACROSS THE STATE TONIGHT. A LARGE AREA OF THUNDERSTORMS ARE EXPECTED TO FIRE IN THE WARM SECTOR ACROSS ERN NE/WRN IA AND SPREAD EASTWARD ACROSS THE CWA THIS EVENING. ACTIVITY EXPECTED TO GROW INTO A LARGE MCS IMPACTING MUCH OF THE CWA THROUGH THE NIGHT. SOUNDINGS INDICATING AROUND 2-3K J/KG OF CAPE ALONG WITH DECENT LOW LEVEL AND DEEP LAYER SHEAR. THEREFORE SEVERE WEATHER CHANCES ARE ALSO OF CONCERN ESPECIALLY IN THE EVENING. OF GREATER CONCERN IS ON HYDRO CONDITIONS...WITH THE ABUNDANT MOISTURE EXPECTED TO BE IN PLACE. NEARLY SATURATED SOUNDINGS...SUGGESTING EFFICIENT RAINFALL PRODUCTION WITH FAIRLY HIGH FZ LVLS. INTENSE RAINFALL RATES ARE EXPECTED...AND EVEN THOUGH THE ACTIVITY MAY BE FAIRLY PROGRESSIVE A LARGE AREA OF THUNDERSTORMS IS EXPECTED SO THE DURATION MAY STILL BE QUITE LONG. HAVE WIDESPREAD RAINFALL AMOUNTS OF 1-2 INCHES...WITH AROUND 3 INCHES POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE BENEATH THE MOST INTENSE STORMS. FLASH FLOOD GUIDANCE IS AROUND 1.8 TO 2 INCHES FOR 1 HOUR AND UP TO 2.5 INCHES TO 3 INCHES FOR 3 HOUR AND 6 HOUR RESPECTIVELY. THEREFORE DECENT POSSIBILITY THAT COULD SEE THESE GUIDANCE VALUES EXCEEDED...ALONG WITH THE INCREASED THREAT OF FLASH FLOODING IN URBAN AREAS DUE TO THE INTENSE RAINFALL RATES EXPECTED. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT...ALTHOUGH THE GREATEST CHANCE FOR FLASH FLOODING WILL MAINLY BE ALONG THE HWY 30/I80/HWY 92 CORRIDORS. SYSTEM QUICKLY LIFTS NORTHEAST OF THE STATE WEDNESDAY...WITH SOME LINGERING STORMS EXPECTED TO MOVE OUT OF THE CWA WEDNESDAY MORNING. SOME LIGHT SHOWERS ARE STILL POSSIBLE THROUGH THE DAY AS A PORTION OF THE DEF ZONE WILL STILL BE IN PLACE ACROSS THE CWA. OTHERWISE MUCH DRIER AND COOLER AIR WILL BE USHERED IN ON THE BACKSIDE OF THIS SYSTEM. VERY TIGHT PRESSURE GRADIENT AND STRONG CAA IS EXPECTED TO BRING WINDY CONDITIONS TO THE AREA FOR WEDNESDAY. MODELS CURRENTLY INDICATING H85 WINDS OF AROUND 20 KTS...BUT WOULD NOT BE SURPRISED IF WINDS WERE STRONGER AND COULD APPROACH WIND ADVISORY CRITERIA FOR WEDNESDAY. OTHERWISE H85 TEMPS DROP INTO THE SINGLE DIGITS ABOVE ZERO CELSIUS WITH THE 0C LINE DROPPING INTO NORTHERN IOWA BY THURSDAY. THIS WILL BRING WELL BELOW AVERAGE TEMPERATURES FOR WEDNESDAY THROUGH THE END OF THE WORK WEEK. ANOTHER STRONG UPPER LEVEL WAVE TO DROP OUT OF THE ROCKIES THROUGH THE CENTRAL US BY FRIDAY...WHICH WILL BRING ANOTHER CHANCE FOR SHOWERS TO THE STATE FOR THE END OF THE WORK WEEK. H85 TEMPS ALOFT REMAIN CHILLY THROUGH THE WEEKEND WITH A LARGE AREA OF HIGH PRESSURE IN PLACE. THEREFORE EXPECTED THE WELL BELOW AVERAGE TEMPERATURES TO CONTINUE INTO THE WEEKEND AND EARLY NEXT WEEK. FRIDAY NIGHT LOOKS QUITE COOL..WITH TEMPS POSSIBLY DROPPING INTO THE 30S ACROSS MUCH OF THE STATE. THERE IS THE CHANCE THAT CLOUD COVER WILL LINGER LONGER BEHIND THE UPPER LEVEL WAVE PUSHING THROUGH DURING THE DAY WHICH COULD KEEP TEMPS A BIT WARMER FRIDAY NIGHT. && .AVIATION...09/18Z ISSUED AT 1235 PM CDT TUE SEP 9 2014 THUNDERSTORMS ARE ERUPTING OVER SW IA IN A ZONE OF WARM ADVECTION AHEAD OF A WARM FRONT. THESE STORMS ARE EXPECTED TO LIFT NORTHEAST THROUGH 00Z. LATER TONIGHT LOW PRESSURE OVER KS WILL RAPIDLY LIFT INTO IA AND DEEPEN. ADDITIONAL STORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL SHIFT ACROSS THE TAF SITES THROUGH 18Z WED. HEAVY RAINFALL WILL OCCUR WITH STORMS OVERNIGHT. PRIOR TO THAT...BETWEEN 00Z AND 06Z STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. SOUTHERLY SFC WIND AT 15-25KTS WILL BECOME NWRLY AND INCREASE LATE TONIGHT THROUGH WEDNESDAY MORNING AS THE PRESSURE GRADIENT TIGHTENS WITH THE DEEPENING LOW MOVING ACROSS CENTRAL IOWA. && .HYDROLOGY... ISSUED AT 403 AM CDT TUE SEP 9 2014 MAIN CONCERNS CONTINUE TO BE HEAVY RAINFALL POTENTIAL WITH POSSIBILITY OF FLASH FLOODING AND SOME RIVERS AND STREAMS ACROSS THE EASTERN AND CENTRAL AREAS THAT MAY RISE TO WITHIN BANKFULL OR SLIGHTLY ABOVE FLOOD STAGE BY LATE TUESDAY NIGHT OR WEDNESDAY THROUGH FRIDAY FOR THE LARGER MAIN STEM RIVERS. WITH THE PROSPECT OF HIGH RAINFALL RATES FOR AN HOUR OR MORE MAINLY TUESDAY EVENING INTO EARLY WEDNESDAY...THERE MAY BE SOME URBAN RUNOFF ISSUES AS WELL LEADING TO STREET FLOODING AND PONDING OF WATER IN FIELDS AS WELL AS LOW WATER CROSSINGS BOTH IN URBAN AND RURAL AREAS. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS OF MORE THAN 3 INCHES ARE POSSIBLE THROUGH EARLY WEDNESDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS- DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO- WORTH-WRIGHT. && SHORT TERM...REV LONG TERM...BEERENDS AVIATION...FAB HYDROLOGY...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT TUE SEP 9 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 455 AM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS AFTERNOON INTO TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS...AND TO A LESSER DEGREE LARGE HAIL OR AN ISOLATED TORNADO. HEAVY RAINFALL IS ALSO EXPECTED ALONG WITH THE POSSIBILITY OF FLASH FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING. NORTHWESTERLY WINDS MAY APPROACH 25 TO 30 MPH WITH HIGHER GUSTS WEDNESDAY. TEMPERATURES FRIDAY NIGHT MAY FALL INTO THE MID 30S WHICH COULD POTENTIALLY LEAD TO FROST FORMATION IN ISOLATED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 749 AM CDT TUE SEP 9 2014 IAZ004-005-015-023-024-033>035-044>046-057-091600- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA 749 AM CDT TUE SEP 9 2014 ...FOG IS DEVELOPING ACROSS THE REGION THIS MORNING... FOG...DENSE AT TIMES...IS DEVELOPING OVER PORTIONS OF WESTERN AND NORTHWESTERN IOWA EARLY TODAY. THE FOG MAY PERSIST FOR SEVERAL HOURS THIS MORNING BEFORE SOME IMPROVEMENT IS NOTED. VISIBILITY HAS DROPPED TO ONE QUARTER MILE OR LESS AT TIMES OVER FAR NORTHWEST IOWA. PERSONS TRAVELING ACROSS THE REGION EARLY TODAY SHOULD ALLOW FOR EXTRA TRAVEL TIME...EXTRA DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU...AND USE LOW BEAM HEADLIGHTS. ALSO BE ESPECIALLY CAUTIOUS NEAR INTERSECTIONS AND RAILROAD CROSSINGS AS TRAINS AND VEHICLES MAY BE HIDDEN FROM VIEW BY THE FOG. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1251 PM CDT TUE SEP 9 2014 IAZ072-082-083-091845- MADISON IA-UNION IA-CLARKE IA- 1251 PM CDT TUE SEP 9 2014 ...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST IOWA... AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRESTON...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL MADISON...NORTHWESTERN CLARKE AND CENTRAL UNION COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LORIMOR...EAST PERU...AFTON AND CRESTON MUNICIPAL AIRPORT. LAT...LON 4094 9436 4102 9444 4127 9400 4115 9378 TIME...MOT...LOC 1750Z 243DEG 22KT 4102 9432 BOKSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT TUE SEP 9 2014 IAZ044-045-057-058-070-071-092000- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR- INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE 1259 PM CDT TUE SEP 9 2014 ...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWEST IOWA... THUNDERSTORMS THAT WERE OVER SOUTHEAST NEBRASKA WERE EXPANDING TO THE NORTHEAST AND INTENSIFYING. CURRENTLY A LINE OF STORMS EXTENDS FROM KIMBALLTON SOUTHEAST TOWARDS CRESTON. THE STORMS ARE MOVING NORTHEAST AROUND 25 MPH. WIND GUSTS TO 50 MPH ALONG WITH TORRENTIAL RAINFALL AND DIME TO NICKEL SIZED HAIL. IF STORMS APPROACH YOUR AREA SEEK SHELTER INDOORS UNTIL THE STORM PASSES. FAB
The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
65 heavy rain, 19 flash flood, 16 flood, 4 thunderstorm wind, 4 hail. Local standard time, as filed.
Four foot diameter tree down in town.
Ten inch diameter trees down in town.
Heavy damage to a machine shed and trees caused by strong straight-line winds.
Rainfall of 2.08 inches in 38 minutes.
Three inches of rain in the past 2 hours.
Water 3 to 5 feet deep reported on Cherry Street.
Four inches of rain in the past 2 hours.
Rainfall of 3.8 inches in the past hours, 4.5 inches through the afternoon and evening.
Rainfall of 2.20 inches in the past 3 hours.
Rainfall of 2.9 inches in the past hour.
Large tree branches reported down.
Rainfall of 6.10 inches through the afternoon and evening.
Three inches of rainfall.
Water over many secondary roads in southern Union County. Water in areas that rarely see flooding.
Rainfall of 2 inches so far tonight.
Rainfall of 2.65 inches today.
Rainfall of 2.06 inches this evening.
Rainfall for the past 24 hours was 8.8 inches.
Rainfall of 3.34 inches from two rounds of storms this afternoon and evening.
Rainfall of 2.49 inches this afternoon and evening.
Rainfall of 2 inches in two rounds of storms this afternoon and evening.
Rainfall of 3.6 inches this afternoon and evening.
Total rainfall in the last three hours was 2.63 inches.
Rainfall of three inches.
Rainfall this afternoon and evening was 3.16 inches.
Rainfall this afternoon and evening was 2.65 inches.
Rainfall of 3 inches this evening.
Three hour total of 3.16 inches, 3.20 inches for the day.
Water was over the road in the 3100 block of 330th Street.
The 2400 block of Pammel Park Road was flooded.
Water was over the road in the 2400 block of Carver Road.
Numerous roads were under water across the county including water over the road on the bridge of P64, a gravel road and water over the road at 210th ave with some damage to the road.
Rainfall in the past 3 hours was 3.35 inches.
Rainfall of 3 inches this afternoon and evening.
Rainfall of 3.50 inches through the afternoon and evening.
Rainfall of 3.66 inches for the afternoon and evening.
Water was reported over 10th Ave from Badger Creek.
Rainfall total for the day was 3.32 inches.
Bull Creek was out of its banks.
Rainfall of 4.20 inches for the day.
Highway 69 south of town closed due to water from a creek over the road. Several other roads in town flooded.
Numerous roads underwater across the county.
Rainfall of 4.25 inches for the day.
Rainfall total for the past 24 hours was 4.75 inches.
Banner Lakes at Somerset State Park Road north of Indianola at 65/69 closed due to flooding.
Highway 28 shutdown and portions of S23 closed with water over the road.
Rainfall total for the past 24 hours was 3.12 inches.
Water remained over the road in the 3100 block of 330th Street.
The 2400 block of Pammel Park Road remained flooded.
Muchakinock Creek was out of its banks 1.5 miles west of Highway 163 on Highway 92. The road was closed.
Water over the road on old Highway 34 and 189th St. with a portion of the road closed.
Rainfall of 2.10 inches overnight.
Several roads washed out and bridges washed out across the county. East Long Creek and Seven Mile Creek remain out of their banks. Residual high water remains on other creeks and streams with standing water in many places. Damage was reported to many road surfaces.
Water was reported over many roadways throughout the county with the hardest hit being water over the road on highway 65 south of Lucas.
Flash flooding was reported in several areas across the county throughout the night with numerous roads affected.
Flash flooding was reported in several areas across the county throughout the night with numerous roads affected.
One foot of water was over the road on Dubuque Dr about one and one half mile west of Highway 163 near Otley.
Rainfall of 3.1 inches.
Rainfall total for the past 24 hours was 2.68 inches.
Rainfall total for the past 24 hours was 2.25 inches.
Numerous roads remained under water across the county including water over the road on the bridge of P64, a gravel road and water over the road at 210th ave with some damage to the road.
Several roads remained washed out and bridges washed out across the county. East Long Creek and Seven Mile Creek remained out of their banks. Residual high water remains on other creeks and streams with standing water in many places. Damage was reported to many road surfaces.
Rainfall of 4.40 inches.
A water rescue took place at 1700 Pitzer road in Madison County. Two vehicles hit a water low spot where the road had been flooded by the North River and it inundated both vehicles at separate times. The drivers of each vehicle had to be rescued and with no injuries reported. One driver was rescued out of a tree while the other was rescued from the top of one of the vehicles.
Waters receded through the day with water remaining over highway 65 south of Lucas.
Muchakinock Creek remained out of its banks 1.5 miles west of Highway 163 on Highway 92. The road was closed.
Water remained over over the road on Dubuque Dr about one and one half mile west of Highway 163 near Otley.
Numerous roads remain underwater across the county.
Rainfall of 5.80 inches.
Rainfall of 3.60 inches.
Rainfall total for the past 24 hours was 3.93 inches.
Rainfall total for the past 24 hours was 3.06 inches.
Numerous roads remain underwater across the county.
Rainfall of 4.6 inches.
Rainfall of 5.1 inches.
Rainfall total for the past 24 hours was 5.05 inches.
Rainfall total for the past 24 hours was 4.68 inches.
Rainfall total for the past 24 hours was 4.30 inches.
Rainfall for the past 24 hours was 4.20 inches.
Rainfall for the past 24 hours was 4.20 inches.
Rainfall of 5.3 inches.
Rainfall of 4 inches.
Rainfall of 3.5 inches.
Rainfall of 5.75 inches.
Rainfall of 5.5 inches.
Rainfall of 4.5 inches.
Rainfall total for the past 24 hours was 5.41 inches.
Rainfall total for the past 24 hours was 5.41 inches.
Numerous rural roads had water over them with some damage to bridge approaches from the water.
Rainfall total for the past 24 hours was 4.46 inches.
Ham radio operator reported 4.06 inches of rain in the past 24 hours.
Rainfall total for the past 24 hours was 5.62 inches.
Rainfall total for the past 24 hours was 4.33 inches.
An NWS employee measured 2.11 inches of rain in the past 24 hours.
Rainfall total for the past 24 hours was 2.50 inches.
Rainfall total for the past 24 hours was 4.63 inches.
Rainfall of 5.25 inches in the past 24 hours.
Rainfall total for the past 24 hours was 4.72 inches.
Rainfall total for the past 24 hours was 4.35 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543270, 543271, 533150, 533154, 533153, 533151, 533152, 533155, 533157, 533307, 533156, 533158, 533160, 533159, 543289, 533161, 533167, 533308, 533162, 533163, 533171, 533357, 533164, 533165, 533166, 533169, 533170, 533172, 533178, 533177, 533173, 533174, 543273, 543274, 543292, 543294, 533175, 533176, 533179, 533180, and more.